Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


#1 Cause of Death?
May 9, 2003

Can you please comment on this statement that I read in a recent newspaper in New York? Thank you

"They may have a point. Ninety-four percent of all AIDS-related deaths in the US occurred after the introduction of AZT, according to CDC statistics through the year 2000. And according to the University of Pittsburgh, the No. 1 cause of death in US AIDS patients today is liver failure, a side-effect of the new protease inhibitors."

Response from Dr. Henry

AZT was introduced in 1986/87 so most deaths from AIDS have occurred since then since the numbers of AIDS patients has grown markedly from 1981. Liver disease has emerged as a leading cause of death in AIDS patients since they are no longer dying of AIDS (overall death rate is markedly decreased). In my practice most of the liver deaths have been due to alcohol hepatitis and hepatitis C. Hepatitis C is the evolving major health threat to many HIV infected persons. HIV therapy does not improve the outcome of hepatitis C though that is a topic getting more attention now. KH



Previous
Diarrhea ???
Next
Follow up onn No 1 cause of death

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement